Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 57, NWS Lake Charles, LA

May 23, 2013Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2013, 5:31 PM CDT for Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2013, 5:31 PM CDT (22:31 UTC)
Expired
May 23, 2013, 6:00 PM CDT
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Landry Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2552 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS54 KLCH 232231
SVRLCH
LAC097-099-232300-
/O.NEW.KLCH.SV.W.0057.130523T2231Z-130523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 PM CDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  NORTH CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 600 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL....
  OVER SOUTHEASTERN ST. LANDRY PARISH...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND LAKE PELBA BY 600 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DAMAGING HAIL...CAPABLE OF CAUSING EXTENSIVE
PROPERTY DAMAGE AND SERIOUS INJURY. TAKE COVER NOW AND AVOID WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 3027 9170 3043 9190 3050 9185 3048 9167
      3045 9164 3042 9162
TIME...MOT...LOC 2231Z 296DEG 6KT 3044 9182

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:17 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:17 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
317 PM CDT THU MAY 23 2013

.DISCUSSION...
CURRENT CONDITIONS FOR THE FORECAST AREA ARE PARTLY CLOUDY SKIES
WITH SOUTHEASTERLY WINDS THROUGHOUT. NOTHING SIGNIFICANT DISPLAYED
ON RADAR, WITH ISOLATED SHOWERS IN THE SOUTHWEST PORTION OF THE
STATE. THIS MORNING'S SOUNDING FEATURED DRY AIR ALOFT, AND
MOISTURE BELOW. A VEERING WIND PROFILE, IDENTIFIED BY CLOCKWISE
WINDS, EXISTS IN THE LOWER LEVELS.

HIGH PRESSURE ASSOCIATED WITH SFC RIDGING ACROSS THE EASTERN
PLAINS WILL PUSH A WEAK BACKDOOR COLD FRONT SOUTH INTO THE
FORECAST AREA EARLY FRIDAY. A CHANCE OF SHOWERS IS POSSIBLE WITH
THIS FRONT IF DAYTIME HEATING IS SUFFICIENT DURING THE AFTERNOON,
PAIRED WITH THE DRIER AIR EXISTING IN THE UPPER LEVELS. BEHIND THE
FRONT, SLIGHTLY COOLER TEMPERATURES AND LOWER HUMIDITY VALUES WILL
BE FELT, BUT MAINLY ACROSS THE NORTHWEST HALF OF THE CWA.

FOLLOWING THE GFS MODEL GUIDANCE, MEMORIAL DAY, AS WELL AS THE
REST OF EARLY NEXT WEEK, APPEARS TO BE WARM AND DRY AS A RESULT OF
UPPER LEVEL RIDING BUILDING OVER EASTERN TEXAS INTO WESTERN
LOUISIANA.

STACKHOUSE

&&

.MARINE...FAIRLY TRANQUIL MARINE CONDITIONS ARE EXPECTED THROUGH
THE WEEKEND, HOWEVER INTO THE MIDDLE OF THE COMING WEEK LOW
PRESSURE WILL DEVELOP OVER THE PLAINS WITH THE PRESSURE GRADIENT
TIGHTENING LOCALLY. THIS WILL INCREASE THE SOUTHEAST FLOW TO NEAR
20 KTS BY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  89  69  87  67 /  10  20  10  10  10
KBPT  73  89  70  86  69 /  10  20  10  10  10
KAEX  70  87  62  87  64 /  10  20  10  20  10
KLFT  70  90  68  88  66 /  10  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 4:28 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CDT THU MAY 23 2013

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-241100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
428 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW 1/4 OF
A MILE WILL OCCUR UNTIL MID MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-241100-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
428 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Local storm report, May 23, 2:08 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
208 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     AMELIA                  29.66N 91.11W
05/22/2013  M115 MPH         ST. MARY           LA   PUBLIC

            REPORT OF WIND GUSTS TO 115 MPH AS PERSONNEL EVACUATED
            TOWER. AN AWOS AT HELIPORT REPORTED 44 MPH BEFORE
            FAILING.

&&

MOGGED
Special weather statement, May 23, 4:01 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
401 PM CDT THU MAY 23 2013

LAZ027-TXZ259-260-232200-
NORTHERN JASPER TX-NORTHERN NEWTON TX-VERNON LA-
401 PM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES...
SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 500 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MAYFLOWER...MOVING EAST AT
10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MAYFLOWER BY 425 PM...
  TOLEDO BEND DAM BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND PEA
TO NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THIS STORM HAS PASSED.

LAT...LON 3120 9348 3100 9363 3113 9404 3114 9403
      3116 9392 3118 9363 3118 9360 3117 9358
      3120 9355 3122 9355
Local storm report, May 23, 5:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     FOREST HILL             31.05N 92.52W
05/23/2013                   RAPIDES            LA   911 CALL CENTER

            SHERIFFS DEPT REPORTS TREE DOWN ON HOUSE. ALSO A TREE
            DOWN AT WOODWORTH.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:27 AM CDTAreal Flood WarningLCHAcadia, Evangeline, Saint Landry24 hr
May 23, 5:13 PM CDTAreal Flood AdvisoryLCHAvoyelles, Rapides2 hr
May 23, 5:15 PM CDTSevere Thunderstorm WarningLCHVernon45 min
May 23, 5:18 PM CDTSevere Thunderstorm WarningLCHEvangeline, Rapides57 min
May 23, 5:43 PM CDTAreal Flood AdvisoryLCHVernon2 hr
May 23, 5:49 PM CDTAreal Flood AdvisoryLCHSaint Landry, Saint Martin116 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.